Background and Purpose: Patients with lupus anticoagulants do not typically have a bleeding tendency. However, a few reports of hemorrhage in patients with lupus anticoagulants in the absence of known risk factors for bleeding have been published, raising the question of an etiologic connection between lupus anticoagulants and certain types of hemorrhage. The presentation of three patients with subdural hematoma and lupus anticoagulants within only 1 year at our institutions and the report of two such patients in the literature led us to conduct a retrospective study to determine whether patients with lupus anticoagulants may have an increased risk for the development of subdural hematoma. Case Descriptions: All patients with a discharge diagnosis of nontraumatic subdural hematoma and lupus anticoagulant at three medical institutions between 1985 and 1996 were identified, and their medical histories and laboratory evaluations were reviewed. Of 733 patients with a discharge diagnosis of nontraumatic subdural hematoma, 5 were diagnosed as having a lupus anticoagulant (0.7%). All had known risk factors for the development of subdural hematoma: thrombocytopenia, hypoprothrombinemia, intracerebral venous hemorrhage, warfarin therapy, and advanced age with a history of a fall. Conclusions: This study suggests that presence of a lupus anticoagulant by itself is not associated with an increased incidence of nontraumatic subdural hematoma.
|Original language||English (US)|
|Number of pages||3|
|State||Published - Mar 1997|
- antiphospholipid antibodies
- lupus anticoagulant
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine